Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Depression and anxiety after taking modafinil, heart races, tingling feeling. Accompanied with suicidal tendencies and disinterest normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions

I am 27 years old male, from mumbai. Recently, I took modafinil ( modalert ), to perform well in an exam. During exam my heart was pounding like anything. Although, I performed well during the exam, I could not sleep the next day. Since then, I am having severe depression and anxiety. I wake up early in the morning with pounding heartbeat and tingling and burning sensation. I also had a panic attack. I consulted a doctor, but the effect of the medicines are very short term. I had depression and stress before due to the job/career related stuff, but the experiences after taking modafinil were worse. Please help, as I have got an admission in ISB, but I have started becoming disinterested in everything, and I also tend to get suicidal tendencies in the morning, and my BP is 140/90 always. Is there any way to revert back the side effects of the medicine ?
Posted Sat, 5 May 2012 in Mental Health
Answered by Dr. Radhika 1 hour later

Thanks for the query.

You seem to be most probably suffering for the side effects of Modafinil.

Modafinil is a prescription medicine mostly used to improve wakefulness in people who have:

- Difficulty in breathing while sleeping
- Shift work sleep disorder;
- Excessive daytime sleepiness.

What you are experiencing now (increased heart rate, depression, tingling and burning sensation, anxiety) are all side effects of this drug.

Be cautious when driving, operating machinery, or performing other hazardous activities. The drug may affect your judgment, thinking, or motor skills. Also do not take alcohol with this. You will need to visit a Physician and get tested for possible overdosage. The only way to revert back the side effects of this drug is to slowly reduce the dosage after consulting your Physician.

If the current medications are not helping you, you could try other modalities of treatment like Cognitive behavioral therapy (CBT), meditation.

CBT has been shown to help with many different types of problems. These include: anxiety, depression, panic, phobias (including agoraphobia and social phobia), stress, bulimia, obsessive compulsive disorder, post-traumatic stress disorder, bipolar disorder and psychosis. CBT may also help if you have difficulties with anger, a low opinion of yourself or physical health problems, like pain or fatigue.

Hope I have answered your query. I will be available for follow up queries, if any.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor